Alert archive / Virginia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 166, NWS Blacksburg, VA

July 19, 2006Rockbridge County, City of Buena Vista, City of Lexington, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 19, 2006, 5:01 PM EDT for Rockbridge County, City of Buena Vista, City of Lexington, Virginia. It was in force for 72 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2006, 5:01 PM EDT (21:01 UTC)
Expired
Jul 19, 2006, 6:13 PM EDT
In force
72 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

Counties City of Buena Vista, VA, City of Lexington, VA, Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 114 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 5:03 PM EDTTSTM WND DMGGoshen, VAONE TREE DOWN ON ROUTE 42.
Jul 19, 5:30 PM EDTTSTM WND DMGBrownsburg, VATREES DOWN IN TOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.0 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2006-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 662 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2006-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
662 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1045 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 192101
SVRRNK
VAC163-530-678-192230-
/O.NEW.KRNK.SV.W.0166.060719T2101Z-060719T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
501 PM EDT WED JUL 19 2006

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CITY OF BUENA VISTA IN WEST CENTRAL VIRGINIA
  CITY OF LEXINGTON IN WEST CENTRAL VIRGINIA
  ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA

* UNTIL 630 PM EDT

* AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM BELLS VALLEY TO 7 MILES
  NORTHWEST OF COLLIERSTOWN...OR ALONG A LINE EXTENDING FROM 6 MILES
  NORTH OF GOSHEN TO 7 MILES NORTHWEST OF COLLIERSTOWN...AND MOVING
  SOUTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GOSHEN...
  COLLIERSTOWN...
  ROCKBRIDGE BATHS...
  NATURAL BRIDGE...
  BROWNSBURG...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3809 7948 3787 7964 3784 7963 3774 7968
      3756 7954 3768 7934 3792 7919

$$

JDS
2 follow-up statements
000 
WWUS51 KRNK 192124
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
522 PM EDT WED JUL 19 2006

VAC163-530-678-192230-
/O.CON.KRNK.SV.W.0166.000000T0000Z-060719T2230Z/
CITY OF BUENA VISTA VA-CITY OF LEXINGTON VA-ROCKBRIDGE VA-
522 PM EDT WED JUL 19 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT 
FOR ROCKBRIDGE COUNTY...INCLUDING THE CITY OF LEXINGTON AND THE CITY 
OF BUENA VISTA...

AT 521 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM BROWNSBURG TO BELLS
VALLEY...OR ALONG A LINE EXTENDING FROM 9 MILES EAST OF ROCKBRIDGE
BATHS TO 6 MILES EAST OF GOSHEN...MOVING SOUTHEAST AT 30 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  RURAL NORTHEASTERN ROCKBRIDGE COUNTY AT 540 PM EDT.

IN ADDITION...TORRENTIAL RAINFALL MAY PRODUCE FLOODING ACROSS 
NORTHERN ROCKBRIDGE COUNTY NORTH OF ROCKBRIDGE BATHS.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3809 7948 3787 7964 3784 7963 3774 7968
      3756 7954 3768 7934 3792 7919

$$

JH
000 
WWUS51 KRNK 192213
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
613 PM EDT WED JUL 19 2006

VAC163-530-678-192223-
/O.CAN.KRNK.SV.W.0166.000000T0000Z-060719T2230Z/
CITY OF BUENA VISTA VA-CITY OF LEXINGTON VA-ROCKBRIDGE VA-
613 PM EDT WED JUL 19 2006

...THE SEVERE THUNDERSTORM WARNING FOR ROCKBRIDGE...THE CITY OF 
LEXINGTON AND THE CITY OF BUENA VISTA COUNTIES IS CANCELLED...

THE STORMS THAT PROMPTED THE WARNING HAVE MOVED OUT OF THE COUNTY.

STAY TUNED TO NOAA WEATHER RADIO...TV OR YOUR LOCAL NEW SOURCE FOR
THE LATEST WEATHER INFORMATION. REPORT ANY SEVERE WEATHER OR STORM
RELATED DAMAGE TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO
IMMEDIATELY RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE IN
BLACKSBURG.

LAT...LON 3809 7948 3787 7964 3784 7963 3774 7968
      3756 7954 3768 7934 3792 7919

$$

JDS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:45 PM EDT, 2 hours 16 minutes earlier.

Area forecast discussion, Jul 19, 2:45 PM EDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 PM EDT WED JUL 19 2006

.SHORT TERM /TONIGHT THROUGH THURSDAY/...
RADAR SHOWING WIDELY SCATTERED TSRA ACROSS THE PERIMETER OF THE
REGION ASSOCIATED WITH OLD OUTFLOW AND OROGRAPHICS OVER THE WEST.
GIVEN GOOD INSTABILITY EXPECT INCREASING CONVECTIVE TREND THRU AT
LEAST EARLY THIS EVENING AS DIFF HEATING PERSISTS OVER THE RIDGES
AND OUTFLOW MEANDERS AROUND. MODELS SUGGEST NEXT WEAK S/W PUSHING SE
ALONG OLD FRONT OVERNIGHT WITH CORRESPONDING MCS DROPPING SOUTH
ALONG THE BLUE RIDGE. THIS LOOKS A BIT SUSPECT BUT SINCE WOULDNT
TAKE MUCH TO KEEP TSRA GOING SIMILAR TO LAST NIGHT PLAN TO INCLUDE
AT LEAST CHANCE POPS MOST SPOTS OVERNIGHT. TEMPS AGAIN NOT QUITE AS
COOL GIVEN MOIST DEWPOINTS AND RESIDUAL CLOUDS AROUND.

OLD BOUNDARY WILL DISSIPATE THU IN RESPONSE TO SLIGHT INCREASE IN
HEIGHTS AND LOW LEVEL SW FLOW DEVELOPING. APPEARS LITTLE FORCING
OTHER THAN OROGRAPHICS/BOUNDARIES BUT ENOUGH DEEP RH AROUND TO
INCREASE TO LOW CHANCE POPS MOUNTAINS WHILE KEEPING SLIGHT CHANCE
OUT EAST. OTHERWISE WILL CALL IT PC AFTER EARLY FOG AND TREND HIGH
TEMPS A BIT ABOVE MOS SIMILAR TO THE LAST COUPLE OF DAYS.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
WEAK SURFACE BOUNDARIES MAY CREATE SCATTERED SHOWERS AND
THUNDERSTORMS THURSDAY NIGHT ESPECIALLY IN THE WEST. PLAYED
TEMPERATURES CLOSE TO MOS. THE UNSETTLED WEATHER WILL CONTINUE INTO
THE WEEKEND. GREAT LAKES LOW CENTER WILL PUSH A STRONGER FRONT INTO
THE MID ATLANTIC ON FRIDAY. THE FRONT WILL BECOME STATIONARY OVER
THE REGION WITH SEVERAL WAVES OF LOW PRESSURE RIDING EAST ALONG IT
DURING THE WEEKEND. BEST UPWARD VERTICAL VELOCITY AND BEST Q-VECTOR
FORCING IS AT THE 1000-850 AND 850-700 MB LAYERS IS ON FRIDAY AND
FRIDAY NIGHT.

HPC RELIED ON 00Z ECMWF FOR EXTENDED GRIDS AND PROGD CHARTS.
FOLLOWED THE HPCGUIDE FOR MEDIUM RANGE FORECASTS AND ISC GRIDS.
INCREASED POPS ON WEDNESDAY TO BLEND BETTER WITH RLX AND GSP.

&&

.AVIATION...
OVERALL VFR CONDITIONS WILL PREVAIL THRU MUCH OF THE FORECAST
PERIOD. HOWEVER SCATTERED CONVECTION WILL MAKE FOR OCNL MVFR/IFR AT
TIMES ANYWHERE ACROSS THE REGION INTO TONIGHT. THUS PLAN TO INCLUDE
CB MENTION OR TEMPO GROUP MOST SPOTS INTO AT LEAST THIS EVENING.
ALSO FOG AGAIN LIKELY ESPCLY LWB WHERE VSBY AOB 1 MILE LIKELY WITH
MVFR CONDITIONS POSSIBLE LYH/DAN BY MORNING. ANY LOW CLOUDS/FOG
BREAK FOR VFR CONDITIONS UNDER LIGHT WINDS THU MORNING...WITH MOST
ADDED CONVECTION LIMITED TO THE MOUNTAINS IN THE AFTERNOON.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

JH/KK/JH
Hazardous weather outlook, Jul 19, 3:45 PM EDT, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
345 PM EDT WED JUL 19 2006

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-201945-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
345 PM EDT WED JUL 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS EVENING AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA
THROUGH THIS EVENING. SOME OF THE STORMS MAY PRODUCE VERY HEAVY RAIN
AS WELL AS ISOLATED DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SOME OF THE THUNDERSTORMS MAY CONTAIN LOCALLY HEAVY RAINS
THURSDAY INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT.

In the hours before

Local storm report, Jul 19, 2:45 PM EDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 PM EDT WED JUL 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     TSTM WND DMG     WYLLIESBURG             36.85N 78.58W
07/19/2006                   CHARLOTTE          VA   PUBLIC

            SEVERAL LARGE TREE LIMBS DOWN.

&&

HYSELL
Local storm report, Jul 19, 3:57 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
357 PM EDT WED JUL 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     HAIL             2 SW LEDA               36.88N 79.11W
07/19/2006  E0.75 INCH       HALIFAX            VA   PUBLIC

&&

HYSELL

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 8:47 PM EDTSevere Thunderstorm WarningRNKTazewell58 min
Jul 18, 10:04 PM EDTSevere Thunderstorm WarningRNKTazewell56 min
Jul 18, 10:22 PM EDTSevere Thunderstorm WarningRNKSmyth53 min
Jul 18, 11:03 PM EDTFlash Flood WarningRNKSmyth117 min
Jul 19, 2:12 PM EDTSevere Thunderstorm WarningRNKCharlotte63 min
Jul 19, 3:05 PM EDTSevere Thunderstorm WarningRNKHalifax85 min
Jul 19, 4:05 PM EDTSevere Thunderstorm WarningRNKCampbell, City of Lynchburg55 min
Jul 19, 4:12 PM EDTSevere Thunderstorm WarningRNKBath78 min
Jul 19, 4:19 PM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville86 min
Jul 19, 5:06 PM EDTSevere Thunderstorm WarningRNKRoanoke, City of Roanoke, City of Salem54 min
Jul 19, 5:20 PM EDTSevere Thunderstorm WarningRNKAppomattox, Buckingham70 min
Jul 19, 5:42 PM EDTSevere Thunderstorm WarningRNKBedford93 min
Jul 19, 5:44 PM EDTSevere Thunderstorm WarningRNKMontgomery76 min
Jul 19, 5:52 PM EDTSevere Thunderstorm WarningRNKRoanoke, City of Roanoke, City of Salem68 min
Jul 19, 6:08 PM EDTSevere Thunderstorm WarningRNKPatrick82 min
Jul 19, 6:16 PM EDTSevere Thunderstorm WarningRNKAmherst49 min
Jul 19, 6:17 PM EDTSevere Thunderstorm WarningRNKBotetourt58 min
Jul 19, 6:18 PM EDTSevere Thunderstorm WarningRNKFranklin87 min
Jul 19, 6:28 PM EDTSevere Thunderstorm WarningRNKBuckingham77 min
Jul 19, 7:08 PM EDTSevere Thunderstorm WarningRNKFloyd67 min
Jul 19, 7:29 PM EDTSevere Thunderstorm WarningRNKPulaski76 min
Jul 19, 7:41 PM EDTSevere Thunderstorm WarningRNKGrayson79 min
Jul 19, 7:47 PM EDTSevere Thunderstorm WarningRNKCharlotte45 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.